A criterion for the non-existence of invariant circles

John N. Mather

Publications Mathématiques de l'IHÉS (1986)

  • Volume: 63, page 153-204
  • ISSN: 0073-8301

How to cite


Mather, John N.. "A criterion for the non-existence of invariant circles." Publications Mathématiques de l'IHÉS 63 (1986): 153-204. <http://eudml.org/doc/104011>.

author = {Mather, John N.},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {minimax principle; area-preserving mappings; invariant circles; monotone twist diffeomorphisms; Birkhoff's arguments},
language = {eng},
pages = {153-204},
publisher = {Institut des Hautes Études Scientifiques},
title = {A criterion for the non-existence of invariant circles},
url = {http://eudml.org/doc/104011},
volume = {63},
year = {1986},

AU - Mather, John N.
TI - A criterion for the non-existence of invariant circles
JO - Publications Mathématiques de l'IHÉS
PY - 1986
PB - Institut des Hautes Études Scientifiques
VL - 63
SP - 153
EP - 204
LA - eng
KW - minimax principle; area-preserving mappings; invariant circles; monotone twist diffeomorphisms; Birkhoff's arguments
UR - http://eudml.org/doc/104011
ER -


  1. [1] AUBRY, S., The devil's staircase transformation in incommensurate lattices, in The Riemann problem, complete integrability and arithmetic applications, Lecture Notes in Math., 925, Berlin-New York, Springer, 1982, 221-245. MR83k:82012
  2. [2] AUBRY, S., On the Dynamics of Structured Phase Transition, Lattice Locking and Ergodic Theory, Preprint. 
  3. [3] AUBRY, S., On Modulated Crystallographic Structures, II : Exact Results on the Classical Ground States of a One-dimensional Model, Preprint, 1978. 
  4. [4] AUBRY, S., Many Defect Structures, Stochasticity and Incommensurability, in Les Houches Session XXXV, 1980, Physics of Defects, R. Baltan et al. eds., North-Holland Publ. Co., 1981. 
  5. [5] AUBRY, S., The New Concept of Transition of Breaking of Analyticity in a Crystallographic Model, in Solitons in Condensed Matter, A. Bishop and T. Schneider eds., Springer Series in Solid State Sci. 8, Berlin, Springer, 1978, 264-277. MR80d:82034
  6. [6] AUBRY, S. and ANDRÉ, G., Analyticity Breaking and Anderson Localization in Incommensurate Lattices, Annals of Israel Physical Society, Vol. 3, Group Theoretical Methods in Physics, L. P. Horowitz and Y. Ne'eman eds., 1980, 133-164. Zbl0943.82510MR83b:82076
  7. [7] AUBRY, S., LE DAERON, P. Y. and ANDRÉ, G., Classical Ground-States of a One-dimensional Model for Incommensurate Structures, Preprint. (A revised version of the first part of this preprint was published as Aubry, S. and Le Daeron, P. Y., The Discrete Frenkel-Kontorova Model and its Extensions, Physica, 8D (1983), 381-422. However this does not include the material referred to in §25.). 
  8. [8] AXEL, F. and AUBRY, S., Spatially modulated phases of a one-dimensional lattice model with competing interactions, J. Phys. C. : Solid State Physics, 14 (1981), 5433-5451. 
  9. [9] BIRKHOFF, G. D., On the Periodic Notions of Dynamical Systems, Acta Math., 50 (1928), 359-379. Reprinted in Collected Mathematical Papers, Vol. II, Amer. Math. Soc., New York, 1950, 333-353. Zbl53.0733.03JFM53.0733.03
  10. [10] BIRKHOFF, G. D., Surface Transformations and their Dynamical Applications, Acta Math., 43 (1922), 1-119. Reprinted in Collected Mathematical Papers, Vol. II, Amer. Math. Soc., New York, 1950, III-229. Zbl47.0985.03JFM47.0985.03
  11. [11] BIRKHOFF, G. D., Sur quelques courbes fermées remarquables, Bull. Soc. Math. de France, 60 (1932), 1-26. Reprinted in Collected Mathematical Papers, Vol. II, Amer. Math. Soc., New York, 1950, 418-443. Zbl0005.22002JFM58.0633.01
  12. [12] BOURBAKI, N., Topologie générale, Chapitres 1 à 4, Paris, Hermann, 1971. Zbl0249.54001
  13. [13] BRISAC, R., Sur les fonctions multiformes, C. R. Acad. Sci., Paris, 244 (1947), 92-94. Zbl0029.32102MR8,321d
  14. [14] BRUHAT, F. et CARTAN, H., Sur la structure des sous-ensembles analytiques réels, C. R. Acad. Sci., Paris, 244 (1957), 988-990. Zbl0081.17201MR19,125f
  15. [15] CARTAN, H., Théorie des filtres ; Filtres et ultrafiltres, C. R. Acad. Sci., Paris, 205 (1937), 595-598 et 777-779. Zbl0017.24305JFM63.0569.02
  16. [16] HERMAN, M. R., Contre-exemples de classe C3-Ɛ et à nombre de rotation fixé au théorème des courbes invariantes, handwritten notes from lectures given in Brazil (1979), published in Astérisque, 103-104 (1983). 
  17. [17] KATOK, A., Some remarks on Birkhoff and Mather twist map theorems, to appear in Ergodic theory and dynamical systems. Zbl0521.58048
  18. [18] KELLEY, J. L., General Topology, New York, Van Nostrand, 1955. Zbl0066.16604MR16,1136c
  19. [19] LOJASIEWICZ, S., Sur les ensembles semi-analytiques, International Congress of Mathematicians, Vol. II, Nice (1970), Paris, Gauthier-Villars, 1971, 237-241. Zbl0241.32005MR54 #13109
  20. [20] LOJASIEWICZ, S., Ensembles semi-analytiques, Preprint, Institut des Hautes Etudes Scientifiques, Bures-sur-Yvette, France, 1964. 
  21. [21] MATHER, J. N., Existence of Quasi-Periodic Orbits for Twist Homeomorphisms of the Annulus, Topology, 21 (1982), 457-467. Zbl0506.58032MR84g:58084
  22. [22] MATHER, J. N., Concavity of the Lagrangian for Quasi-Periodic Orbits, Comment. Math. Helv., 57 (1982), 356-376. Zbl0508.58037MR84m:58043
  23. [23] MATHER, J. N., Glancing Billiards, Ergodic theory and dynamical systems, 2 (1982), 397-403. Zbl0525.58021MR85c:58065
  24. [24] MATHER, J. N., Non-existence of invariant circles, Ergodic theory and dynamical systems, 4 (1984), 301-309. Zbl0557.58019MR86i:58112
  25. [25] MICHAEL, E., Topologies on spaces of subsets, Trans. Amer. Math. Soc., 71 (1951), 151-182. Zbl0043.37902MR13,54f
  26. [26] NEWMAN, R. P. A. C. and PERCIVAL, I. C., Definite Paths and Upper Bounds on Regular Regions of Velocity Phase Space, Physica, D6 (1982-1983), 249-259. Zbl1194.37005MR84i:58048
  27. [27] PERCIVAL, I. C., Variational Principles for Invariant Tori and Cantori, in Symposium on Nonlinear Dynamics and Beam-Beam Interactions, Amer. Inst. of Physics, Conf. Proc., No. 57, M. Month and J. C. Herrara eds., 1980, 302-310. MR82m:58040
  28. [28] PERCIVAL, I. C., A rational principal for invariant tori of fixed frequency, J. Phys. A., 12 (1979), 157-160. Zbl0394.70018MR80c:70021
  29. [29] SINAI, Ya. G., Introduction to Ergodic Theory, Math. Notes, Princeton Univ. Press, 1977 (translated from Russian by V. Scheffer). Zbl0375.28011
  30. [30] TITCHMARSH, E. C., The Theory of Functions, Clarendon Press, Oxford, 1932. Zbl0005.21004

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.